Forum topic

3 posts / 0 new
Last post
Lisa B
discolored PICC

Hello everyone,

I just changed a PICC dressing on a gentleman with a double lumen groshong. The clear part of the red lumen is discolored-a clear brown. I asked him if he had put anything illicit through it, and he said no. I don't see a hx of drug abuse, but can't rule it out. He has been at home getting IV abx. What would cause this discoloration? The white lumen is not affected.

Thanks in advance.

Gwen Irwin
We had a PICC discolor in a

We had a PICC discolor in a pediatric inpatient about 3 years old.  It was also a clear brown color.  Our plan was to send it back to the manufacturer after removal, but it was removed and discarded, in spite our of desire.  (I haven't seen one like that before or since that one discolored.)

The manufacturer, when contacted, did ask for the list of medications and planned to review the medications and the impact on the components of the PICC.

It would be interesting to see info what you might get if you can send it in after removal.

Gwen Irwin

There are some medications
There are some medications that can cause a silicone PICC to become discolored, although I can not quote a list from memory right now. The ones I am thinking of a oncology drugs, but I am sure there must be others. Lynn

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments